Hail, Kay
- When
- October 22, 3:51 PM CST
- Where
- Kay County, 1 mi SW of Ponca City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.690, -97.093
Widespread strong to severe showers and thunderstorms moved over the eastern half of Oklahoma. A potent storm system moved southeast through the central Rockies, with warm, moist air moving north through Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Widespread strong to severe showers and thunderstorms moved over the eastern half of Oklahoma. A potent storm system moved southeast through the central Rockies, with warm, moist air moving north through Oklahoma. Thunderstorms first developed over north-central Oklahoma, but became more widespread further south as the evening progressed. Strong instability and wind shear allowed for the thunderstorms to become organized, with some supercell storms producing very large hail and damaging winds. One particular storm moved over the southwest side of Oklahoma City, with up to 4 inch diameter hail falling near Union City. Other storms produced hail up to baseball size. The storms continued to develop and move southeast, eventually moving into southeast Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 22, 1:28 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 228 PM CDT SAT OCT 22 2011 .DISCUSSION... SCATTERED TO NUMEROUS STRONG AND SEVERE THUNDERSTORMS STILL EXPECTED TODAY/TONIGHT...WITH INITIATION NEAR AND EAST OF THE I-35 CORRIDOR BETWEEN 4 AND 6 PM. OVERALL MOVEMENT WILL BE SOUTHEAST. GREATEST COVERAGE EXPECTED OVER THE SOUTHEAST-THIRD OF CWA DURING THE EVENING AS COMPLEX OF STORMS GROWS UPSCALE ALONG INSTABILITY AXIS. ONCE THE RAIN EXITS THE CWA AFTER MIDNIGHT...WE COULD SEE SOME FOG OVER THE SOUTHEAST HALF OF OKLAHOMA INTO WESTERN NORTH TEXAS NEAR AND EAST OF STALLED SURFACE TROUGH...WHICH IS PROGD TO EXTEND SOUTHWEST TO NORTHEAST JUST WEST OF THE I-44 CORRIDOR. SOUTHERLY FLOW AND INCREASED TEMPS EXPECTED THROUGH THE FIRST PART OF NEXT WEEK AHEAD OF FAIRLY SUBSTANTIAL COLD FRONT. FRONT IS STILL PROGD TO MOVE THROUGH REGION LATE TUESDAY AND EARLY WEDNESDAY. POST FRONTAL CHANCES FOR RAIN WITH A FEW EMBEDDED STORMS EXPECTED TUESDAY NIGHT INTO THURSDAY. LITTLE CHANGE TO POP STRUCTURE IN EXTENDED PERIODS BUT DID COOL TEMPS THURSDAY INTO FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 53 78 54 83 / 40 0 0 0 HOBART OK 53 81 53 84 / 20 0 0 0 WICHITA FALLS TX 57 81 56 84 / 30 0 0 0 GAGE OK 47 78 48 83 / 10 0 0 0 PONCA CITY OK 48 78 50 84 / 20 0 0 0 DURANT OK 59 81 59 84 / 70 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/11
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT SAT OCT 22 2011
OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1112 AM CDT SAT OCT 22 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND EAST OF A LINE FROM
STILLWATER TO WATONGA TO HOBART OKLAHOMA...TO VERNON AND SEYMOUR
TEXAS.
WITHIN THE SLIGHT RISK AREA...THERE IS AN ENHANCED RISK OF SUPERCELL
STORMS WITH LARGE AND DAMAGING HAIL...FROM THE OKLAHOMA CITY AREA
SOUTHWARD ALONG INTERSTATE 35 AND INTERSTATE 44 INTO NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO
11 PM.
IMPACTS...
THE MAIN CONCERNS ARE DAMAGING HAIL 2 INCHES IN DIAMETER OR LARGER...
WIND GUSTS OVER 60 MPH...AND DANGEROUS LIGHTNING.
THE RISK OF TORNADOES IS LOW...BUT PEOPLE SHOULD REMAIN ALERT FOR
CHANGES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON INTO THIS EVENING.
DISCUSSION...
INCREASING GULF MOISTURE AND TEMPERATURES IN THE 70S TO NEAR 80
DEGREES...WILL CONTRIBUTE TO MODERATE INSTABILITY THIS AFTERNOON. A
WELL DEFINED UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS THE SLIGHT
RISK AREA LATE TODAY...RESULTING IN SCATTERED STRONG TO SEVERE
THUNDERSTORMS. CLOUD AND THUNDERSTORM DEVELOPMENT MAY OCCUR VERY
QUICKLY BETWEEN 4 AND 7 PM...AND THE FIRST STORMS ARE ANTICIPATED IN
NORTHERN AND CENTRAL OKLAHOMA...WITH MOVEMENT THEN TOWARD THE SOUTH
AND EAST.
WIND SHEAR TODAY IS VERY FAVORABLE FOR ORGANIZED STORMS...INCLUDING
SUPERCELLS. THIS WILL ENHANCE THE RISK OF LARGE AND DAMAGING HAIL.
AS STORMS MERGE TO FORM LARGER LINE SEGMENTS...THE RISK OF STRONG
WINDS WILL INCREASE. A LACK OF WIND SHEAR NEAR THE GROUND WILL HELP
TO MINIMIZE THE POSSIBILITY OF TORNADOES...BUT PEOPLE SHOULD REMAIN
ALERT...AS THE SITUATION MAY CHANGE LOCALLY.
THE THREAT OF SEVERE WEATHER WILL DECREASE IN THE LATE EVENING...AND
THUNDERSTORMS WILL GRADUALLY COME TO AN END OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
A STRONG COLD FRONT AND ASSOCIATED CHANCE OF THUNDERSTORMS WILL
PROGRESS SOUTHWARD ACROSS OKLAHOMA AND NORTH TEXAS FROM TUESDAY
EVENING THROUGH WEDNESDAY.
OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL BE NOTEWORTHY ON MONDAY AND TUESDAY...
AS TEMPERATURES CLIMB TO THE 80S WITH GUSTY SOUTH TO SOUTHWEST
WINDS. HUMIDITY...HOWEVER...WILL REMAIN ABOVE 30 PERCENT OVER MOST
OF THE REGION.
UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE LIKELY TO
BE ISSUED TODAY AND TONIGHT.
MAXWELL/BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT OCT 22 2011
OKZ007-008-222200-
GRANT OK-KAY OK-
425 PM CDT SAT OCT 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.
AT 425 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHEAST OF JEFFERSON TO 6 MILES EAST OF LAMONT...MOVING EAST
AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3685 9745 3682 9708 3660 9707 3660 9776
3682 9790
BURKEThe Vance AFB radar (KVNX), 92 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
39 hail, 4 thunderstorm wind. Local standard time, as filed.
The hail report was relayed by KOCO-TV.
Several vehicles sustained windshield damage from the large hail.
The hail was reported near SW 36th Street and Banner Road. The report was relayed by KFOR-TV.
Car windshields were shattered from the mail.
The hail busted out several windshields and caused other automobile damage.
The hail was reported near SE 15th Street and Westminster Road.
No damage was reported with the wind.
A 36-inch diameter tree was blown down. Several smaller trees/limbs were blown down as well. Monetary damages were estimated.
Two 8 to 10 inch diameter trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350320, 350321, 350322, 350323, 350324, 350325, 350326, 350327, 350328, 350329, 350330, 350331, 350332, 350333, 350334, 350335, 350336, 350337, 350338, 350339, 350340, 350341, 350342, 350343, 350344, 350345, 350346, 350347, 350348, 350349, 350350, 350351, 350352, 350353, 351941, 350354, 351940, 350355, 350356, 350357, and more.